Alert archive / Georgia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 65, NWS Atlanta, GA

April 12, 2020Chattooga County, Floyd County, Walker County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Apr 12, 2020, 7:48 PM EDT for Chattooga County, Floyd County, Walker County, Georgia. It was in force for 42 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 12, 2020, 7:48 PM EDT (23:48 UTC)
Expired
Apr 12, 2020, 8:30 PM EDT
In force
42 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Chattooga County, GA, Floyd County, GA, Walker County, GA

The radar

The Northeast Alabama radar (KHTX), 88 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 12, 8:00 PM EDTTORNADO4 Ne Trion, GAREPORTS OF CONSIDERABLE DAMAGE TO HOMES ALONG HALLS VALLEY DR IN TRION DUE TO LIKELY TORNADO.
Apr 12, 8:09 PM EDTTSTM WND DMG3 Wnw Lyerly, GAA TREE WAS REPORTED DOWN NEAR THE INTERSECTION OF OAK HILL ROAD AND OAK HILL ALPINE ROAD.
Apr 12, 8:15 PM EDTTORNADO2 Ssw Trion, GAAMENDING PREVIOUS LSR...A LONG TRACK TORNADO TRACKED THROUGH CHATTOOGA AND WALKER COUNTIES TOUCHING DOWN JUST NORTH OF SUMMERVILLE AND CAUSING EXTENSIVE DAMAGE TO TREES AND HOMES. THE HIGHEST WIND SPEED RECORDED IN CHATTOOGA COUNTY CAME WHEN A MANUFACTURED HOM
Apr 12, 8:29 PM EDTTORNADO4 W Suttles Mill, GASEVERAL REPORTS OF TREES DOWN AND POSSIBLE STRUCTURAL DAMAGE ALONG HWY 151 SOUTH OF LAFAYETTE IN SOUTHERN WALKER COUNTY. TDS SEEN ON RADAR IN THIS LOCATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 12, 7:22 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.8 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2020-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2020-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 219 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1999 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

735 
WUUS52 KFFC 122348
SVRFFC
GAC055-115-295-130030-
/O.NEW.KFFC.SV.W.0065.200412T2348Z-200413T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
748 PM EDT Sun Apr 12 2020

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Floyd County in northwestern Georgia...
  Southeastern Walker County in northwestern Georgia...
  Chattooga County in northwestern Georgia...

* Until 830 PM EDT.

* At 747 PM EDT, a severe thunderstorm was located near Sand Rock, or
  7 miles southwest of Little River Canyon National Preserve, moving
  northeast at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Lafayette, Summerville, Trion, Lyerly, Menlo, Naomi, Center Post,
  Subligna, Suttles Mill, Tidings, Lake Marvin, Linwood, Cloudland,
  Berryton, Chattoogaville, Everett Springs and James H. Floyd State
  Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 PM EDT for northwestern
Georgia.

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3474 8527 3468 8513 3457 8506 3454 8506
      3454 8509 3450 8509 3431 8547 3455 8552
TIME...MOT...LOC 2347Z 228DEG 38KT 3429 8572 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 7:42 PM EDT, 6 minutes earlier.

Area forecast discussion, Apr 12, 7:42 PM EDT, 6 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
742 PM EDT Sun Apr 12 2020

.PREV DISCUSSION... /issued 332 PM EDT Sun Apr 12 2020/

..INCREASED CONCERN OF SIGNIFICANT SEVERE WEATHER OUTBREAK LATE
TODAY INTO EARLY MONDAY MORNING...

SHORT TERM /Rest of today through Monday Night/...

Things should ramp up quickly here for a significant outbreak of
severe storms (possibly the strongest event in at least the last 2
to 3 years) having the big three main threats of strong long-
track tornadoes, damaging winds, and large hail this afternoon
into the overnight. Much of the western CWA remains in a Moderate
Risk with the rest of the area in an Enhanced, though the storm
threats could occur area-wide. All the recent convective
development across the western and northern CWA has been tapping
into mostly elevated instability, though concern is increasing
with the evolution of a warm front/lingering wedge front across
portions of north Georgia (currently extending near the Atlanta
Metro to just south of Athens) as this may end up focusing some
stronger rotating convection tapping into more surface based
energy along with localized enhanced low level helicity and
frontogenetic forcing on top of the ample upper forcing/jet
dynamics. The HRRR continues to ramp up the Sig Tor Param along
and south of this feature that could slowly lift northward this
afternoon into evening and bulk shear vectors have strong veering,
so will need to watch for discrete supercell and tornado
potential even ahead of the main overnight expected storms.

Hi-res CAM consensus continues to have expected intense convective
zones/broken lines with embedded supercells pushing into the CWA
after about 04z (midnight) tonight pushing eastward through the
early morning hours. The HRRR indicates impressive swaths of updraft
helicity along these storms interacting with over 400 m2/s2 of 0-1km
SRH, so there is concern of some strong long-track tornadoes, even
more dangerous given the nocturnal timing. Regardless there will be
a widespread damaging wind threat with a robust 65 kt LLJ and 80-100
kts of bulk deep layer shear as the upper wave swings negative.

Have continued with Flash Flood Watch across the far north where
storm total QPF still looks to be in the 2-4 inch range. Also
continuing the Wind Advisory as the enhanced southerly gradient
winds will be strong especially as we get into the warm sector of
the surface low.

The storm threat looks to exit the southeastern CWA between 12-15z
Monday and west to NW winds behind the front should gradually
decrease during the day with clearing conditions.

Baker

LONG TERM /Tuesday through Sunday/...

The forecast remains mainly on track through the extended period,
with only minor changes made based on the latest guidance. The
previous discussion follows...

King

PREV DISCUSSION... /Issued 740 AM EDT Sun Apr 12 2020/

LONG TERM /Monday Night through Saturday/...

Region remains under a fairly active and progressive pattern through
the extended forecast period. Period starts out mainly dry behind the
strong system impacting the area today through early Monday. A short
wave sweeps along the gulf coast region Tuesday bringing rain chances
back into the forecast area, especially the southern portion of the
area. Instability is marginal at best with limited chances for
thunder with this system. Mainly dry for the latter half of the
work-week with rain chances increasing again next weekend as another
wave approaches. Temperatures remain relatively seasonal through the
period.

20

&&

.AVIATION...
00Z UPDATE...

Persistent wedge continues its influence over the ATL area
terminals with IFR conditions continuing. Should see these rapidly
transition to MVFR ahead of severe thunderstorm line. Did choose
to add TEMPO to all sites to account for strong wind potential
with line and have 35G45kts for most sites. This may need to be
increased further with subsequent updates. Line timing is still on
track for after 06Z for ATL and after 09Z for AHN and MCN.
Conditions to clear fast behind the line although wind gusts
should continue for several hours after.

//ATL CONFIDENCE...00Z UPDATE...

Medium on IFR duration.
High on remaining elements.

Deese

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          62  76  50  73 / 100  20   5   5
Atlanta         62  73  48  72 / 100  10   5   5
Blairsville     55  66  41  66 / 100  20   5  10
Cartersville    58  69  44  69 / 100   5   5   5
Columbus        65  80  53  80 / 100  10   5  10
Gainesville     59  71  48  69 / 100  10   5   5
Macon           65  81  53  79 / 100  30   5  10
Rome            58  67  44  68 / 100   5   5   5
Peachtree City  62  75  48  74 / 100  10   5   5
Vidalia         68  84  60  83 /  90  80  10  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 AM EDT Monday for the following zones:
Baldwin...Banks...Barrow...Bartow...Bibb...Bleckley...Butts...
Carroll...Catoosa...Chattahoochee...Chattooga...Cherokee...
Clarke...Clayton...Cobb...Coweta...Crawford...Crisp...Dade...
Dawson...DeKalb...Dodge...Dooly...Douglas...Emanuel...Fannin...
Fayette...Floyd...Forsyth...Gilmer...Glascock...Gordon...
Greene...Gwinnett...Hall...Hancock...Haralson...Harris...Heard...
Henry...Houston...Jackson...Jasper...Jefferson...Johnson...
Jones...Lamar...Laurens...Lumpkin...Macon...Madison...Marion...
Meriwether...Monroe...Montgomery...Morgan...Murray...Muscogee...
Newton...North Fulton...Oconee...Oglethorpe...Paulding...Peach...
Pickens...Pike...Polk...Pulaski...Putnam...Rockdale...Schley...
South Fulton...Spalding...Stewart...Sumter...Talbot...
Taliaferro...Taylor...Telfair...Toombs...Towns...Treutlen...
Troup...Twiggs...Union...Upson...Walker...Walton...Warren...
Washington...Webster...Wheeler...White...Whitfield...Wilcox...
Wilkes...Wilkinson.

Tornado Watch until 11 PM EDT this evening for the following
zones: Bartow...Catoosa...Chattooga...Cherokee...Dawson...
Fannin...Floyd...Gilmer...Gordon...Murray...Pickens...Polk...
Walker...Whitfield.

Flash Flood Watch through Monday morning for the following
zones: Catoosa...Chattooga...Dade...Dawson...Fannin...Floyd...
Gilmer...Gordon...Lumpkin...Murray...Pickens...Towns...Union...
Walker...White...Whitfield.

&&

SHORT TERM...Baker
LONG TERM....King
AVIATION...Deese
Hazardous weather outlook, Apr 12, 6:15 PM EDT, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
615 PM EDT Sun Apr 12 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-131000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
615 PM EDT Sun Apr 12 2020

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...Rest of tonight...Sunday night...

Scattered to numerous severe thunderstorms are expected across
north and central Georgia tonight. Some significant long-track
tornadoes along with damaging winds and large hail can be expected.

Flash flooding will also be possible over parts of far north
Georgia tonight. River levels may remain high through early
next week.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Some severe storms may linger over portions of east central
Georgia early Monday.

Isolated to scattered thunderstorms are possible Tuesday through
Wednesday, and again Saturday.

.SPOTTER INFORMATION STATEMENT...

Virtual activation of storm spotters should be in effect.
Please relay any reports of severe weather to the National Weather
Service, amateur radio nets and other official sources while
following all local, state and CDC guidelines.

In the hours before

Special weather statement, Apr 12, 7:20 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
720 PM EDT Sun Apr 12 2020

GAZ011-012-019-130000-
Chattooga GA-Gordon GA-Floyd GA-
720 PM EDT Sun Apr 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR CHATTOOGA...SOUTHWESTERN GORDON
AND FLOYD COUNTIES UNTIL 800 PM EDT...

At 716 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Keener, Alabama, or 8 miles north of
Gadsden, Alabama...moving northeast at 65 mph.

  HAZARD...increased chance of a tornado.

  IMPACT...An incoming storm from Alabama may lead to the quick
           formation of a tornado. This storm has a history of
           producing tornadoes.

Some locations in the path of this storm include Rome, Summerville,
Trion, Cave Spring, Plainville, Shannon, Lyerly, Menlo, Pinson,
Lindale, Subligna, Tidings, Armuchee, Lake Marvin, Coosa, Cloudland,
Berryton, Chattoogaville, Everett Springs and James H. Floyd State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3457 8552 3458 8551 3459 8539 3458 8536
      3459 8535 3458 8507 3439 8498 3439 8501
      3435 8501 3435 8502 3429 8502 3410 8525
      3410 8526 3408 8527 3408 8542
TIME...MOT...LOC 2316Z 238DEG 56KT 3413 8597

WIND...50MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 11:23 PM EDTWind AdvisoryFFCBaldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 90 more35 hr
Apr 12, 3:36 AM EDTFlash Flood WatchFFCCatoosa, Chattooga, Dade, Dawson, Fannin, Floyd and 10 more28 hr
Apr 12, 10:30 AM EDTRiver Flood WarningFFCDade48 hr
Apr 12, 6:48 PM EDTRiver Flood WarningFFCCatoosa63 hr
Apr 12, 7:01 PM EDTRiver Flood WarningFFCChattooga40 hr
Apr 12, 7:20 PM EDTSpecial Weather StatementFFCChattooga, Floyd40 min
Apr 12, 7:54 PM EDTTornado WarningFFCChattooga, Floyd, Walker36 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.